Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Elko, NV

July 20, 2004Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 20, 2004, 1:45 PM PDT for Eureka County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 1:45 PM PDT (20:45 UTC)
Expired
Jul 20, 2004, 2:30 PM PDT
In force
45 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Eureka County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 202045
SVRLKN
NVC011-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
145 PM PDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE LOCATIONS OF...EUREKA AIRPORT...DIAMOND VALLEY

* UNTIL 230 PM PDT

* AT 140 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF EUREKA AIRPORT...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EUREKA AIRPORT BY 205 PM PDT
  DIAMOND VALLEY BY 215 PM PDT

LAT...LON 3963 11636 3942 11614 3958 11584 3984 11607

$$

CEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:50 AM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 20, 9:50 AM PDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
950 AM PDT TUE JUL 20 2004

.SYNOPSIS...MONSOON MOISTURE WILL BRING ANOTHER ACTIVE WEATHER DAY
TO CENTRAL AND EASTERN NEVADA TODAY. DRIER AIR HAS WORKED INTO
NORTHWEST NEVADA FOR A DECREASE IN ACTIVITY. THIS DRIER AIR WILL
WORK INTO CENTRAL AND EASTERN NEVADA WEDNESDAY FOR A DECREASE
IN ACTIVITY THE REST OF THE WEEK BUT STILL ENOUGH MOISTURE FOR A FEW
THUNDERSTORMS...MAINLY ACROSS NORTHERN AND CENTRAL NEVADA.
&&

.DISCUSSION...SOUNDING THIS MORNING AT EKO VERY UNSTABLE WITH LIFTED
INDICES OF -6C AND CAPE OF NEAR 1300J/KG. PW VALUES NEAR 3/4 INCH.
SOME DRYING HAS MOVED INTO WRN NV BUT RNO SOUNDING STILL HAS PW
VALUE OF .66 INCH THIS MORNING. ETA40 SHOWS RATHER UNSTABLE AIR
MASS THIS AFTERNOON ACROSS CENTRAL AND NE NV WITH LIFTED INDICES
BULLSEYE OF -4C OVER NE NV. ALSO HIGH THETA-E AIR REMAINS IN PLACE
OVER NE AND CNTRL NV WITH VALUES NEAR 340 C. ALSO ANOTHER WEAK
IMPULSE IN THE FLOW HAS ALREADY CAUSED CONVECTIVE DEVELOPMENT THIS
MORNING OVER NRN LANDER/NRN EUREKA AND ELKO COUNTIES. FOR THIS REASON
UPDATED GRIDS/TEST FORECASTS TO UP THUNDERSTORM COVERAGE TO
SCATTERED THIS AFTERNOON AND EVENING...EXCEPT IN HUMBOLDT COUNTY
WHERE ENOUGH DRY AIR HAS WORKED INTO THE AREA TO KEEP COVERAGE TO
ISOLATED.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CEC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:03 PM PDTSevere Thunderstorm WarningLKNElko, Humboldt27 min
Jul 19, 6:46 PM PDTSevere Thunderstorm WarningLKNElko29 min
Jul 20, 3:31 PM PDTSevere Thunderstorm WarningLKNElko, White Pine29 min
Jul 20, 4:58 PM PDTSevere Thunderstorm WarningLKNEureka, Lander32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.